Alert archive / South Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 21, NWS Charleston, SC
NWS Charleston, SC issued this flash flood warning at Sep 27, 2004, 6:32 AM EDT for Charleston County, South Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2004, 6:32 AM EDT (10:32 UTC)
- Expired
- Sep 27, 2004, 12:30 PM EDT
- In force
- 6 hr
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 97 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 10.5 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 813 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KCHS 271035
FFWCHS
SCC019-271630-
/X.NEW.KCHS.FF.W.0010.040927T1032Z-040927T1630Z/
/0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
632 AM EDT MON SEP 27 2004
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 1230 PM EDT
* AT 631 AM EDT...RADAR INDICATED VERY HEAVY RAIN OCCURRING FROM A
CLUSTER OF VERY HEAVY RAIN MOVING ONSHORE OVER MUCH OF CENTRAL AND
SOUTHERN CHARLESTON COUNTY.
* FLASH FLOODING IS EXPECTED IN AND AROUND...
CHARLESTON AND MOUNT PLEASANT...
WEST ASHLEY AND JOHNS ISLAND...
MEGGETT AND YONGES ISLAND...
RAVENEL AND HOLLYWOOD...
EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF
ROADWAYS...SMALL CREEKS AND STREAMS...LOW-LYING AREAS AND DITCHES.
ALSO COMPOUNDING THE POTENTIAL FLOODING CONCERNS FOR THE IMMEDIATE
COASTLINE AND DOWNTOWN CHARLESTON IS THE APPROACHING HIGH TIDE CYCLE
THIS MORNING...WHICH IS AT 807 AM IN THE CHARLESTON HARBOR.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY
FOR HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.
TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.
LAT...LON 3258 8018 3265 7994 3284 7971 3294 7974
3284 7994 3282 8037
$$
JPCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 4:16 AM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Sep 27, 4:16 AM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION...CORRECTED ADVISORY AREA IN WWA SECTION
NATIONAL WEATHER SERVICE CHARLESTON SC
416 AM EDT MON SEP 27 2004
...A SIGNIFICANT TORNADO EVENT IS POSSIBLE TODAY...
...TROPICAL STORM WARNING EXTENDED TO THE SOUTH SANTEE RIVER...
ATTENTION CUSTOMERS AND PARTNERS...SOME PRODUCTS MAY BE DELAYED
UNTIL AFTER THE 4 AM CONFERENCE CALL TO ENSURE THE LATEST
INFORMATION IS INCORPORATED INTO THE AFTERNOON FORECAST PACKAGE.
.SHORT TERM /TODAY AND TONIGHT/...ANTICIPATE AN ACTIVE DAY TODAY AS
TS JEANNE MEANDERS INTO CENTRAL GA AND EVENTUALLY THE SC MIDLANDS.
HVY RAINS OVER SRN GA WILL GRADUALLY SPREAD N AND EXPAND THIS MRNG
AS ADDITIONAL FEEDER BANDS DVLPG OVER THE OPEN ATLC MOVE INLAND.
STILL LOOKING FOR A 3-7 INCH RNFL POTENTIAL ACROSS THE AREA WITH
HIGHEST QPF ACROSS SE GA CLOSER TO THE TRACK OF JEANNE. THE FLOOD
WATCH WILL CONTINUE. WINDS HAVE BEEN STEADILY PICKUP THIS MRNG AS
JEANNE DRAWS CLOSER. TS FORCE WINDS ARE BUFFETING THE GA COAST WHILE
FARTHER INLAND WIND GUSTS TO NEAR 45 MPH ARE COMMON...ESP IN THE
HEAVIER SQUALLS. GUSTS TO 60 MPH APPEAR LIKELY PER AREA VWPS SO THE
INLAND TS WND WRNG WL REMAIN. JEANNE/S WIND FIELD CONTINUES TO
EXPAND THIS MRNG AS THE CIRCULATION UNWINDS. PER COORD WITH NHC THE
TS WRNG WILL BE EXTENDED N TO THE SOUTH SANTEE RIVER AT 5 AM. DO NOT
THINK TS CONDITIONS WILL OCCUR INLAND ACROSS SC BUT WILL GO AHEAD
AND ISSUE WIND ADVISORY. THIS WILL INCLUDE LAKE MOULTRIE.
0-1KM STORM RELATIVE HELICITIES ON THE ORDER OF 600-800 M2/S2
COUPLED WITH SBCAPES OF 1000-2000 J/KG AND LOW LCLS SUGGEST THE
POTENTIAL EXISTS FOR A SIGNIFICANT TORNADO EVENT TODAY. MANY CELLS
HAVE ALREADY EXHIBITED ROTATION THIS MRNG AND EXPECT THIS CONTINUE
THROUGH THE AFTN. A TONGUE OF DRIER ROTATING AROUND THE BASE OF
JEANNE/S CT) (MB) (MI) (FT/S)
DEVILS ISLAND 0800 61 250/ 14/ 17 1013.3F
ROCK OF AGES 0800 56 230/ 17/ 18 1014.4R
PASSAGE ISLAND 0800 58 260/ 16/ 17 1013.9R
STANNARD ROCK 0800 63 250/ 28/ 30 1013.1F
FLOATING BUOYS
STATION/POSITION TIME TEMP WIND PRES VSBY WAVE
AIR SEA DIR/SP/G HT/PER
(UTC) (F) (DEG/KT/KT) (MB) (MI) (FT/S)
WEST SUPERIOR 0800 52 48 250/ 8/ 10 1014.2S 1/ 3
CENTRAL SUPERIOR 0800 53 49 240/ 16/ 19 1012.7F 3/ 4
EAST SUPERIOR 0800 57 53 210/ 14/ 16 1013.1F 3/ 4Hazardous weather outlook, Sep 27, 6:23 AM EDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 623 AM EDT MON SEP 27 2004 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-281200- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING... HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE... SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND... WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON... EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER... RIDGELAND...SAINT GEORGE AND WALTERBORO 623 AM EDT MON SEP 27 2004 ...TROPICAL STORM WARNING COAST... ...INLAND TROPICAL STORM WIND WARNING INTERIOR SOUTHEAST GEORGIA... ...WIND ADVISORY INTERIOR SOUTHEAST SOUTH CAROLINA... ...TORNADO WATCH UNTIL 9 AM... ...FLOOD WATCH UNTIL MIDNIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .TROPICAL WEATHER...TROPICAL STORM JEANNE WILL MOVE INTO SOUTHERN GEORGIA TODAY AND INTO THE SOUTH CAROLINA MIDLANDS TONIGHT. WINDS WILL CONTINUE TO INCREASE TODAY...REACHING TROPICAL STORM FORCE ALONG THE COAST. A TROPICAL STORM WARNING IS NOW IN EFFECT FROM THE SOUTH SANTEE RIVER SOUTHWARD INTO FLORIDA. AN INLAND TROPICAL STORM WIND WARNING IS IN EFFECT FOR INTERIOR SOUTHEAST GEORGIA AND A WIND ADVISORY IS IN EFFECT FOR INTERIOR SOUTH CAROLINA. REFER TO THE LATEST TROPICAL STORM LOCAL STATEMENT FOR ADDITIONAL INFORMATION. .SEVERE WEATHER...THERE IS AN ENHANCED RISK FOR TORNADOES TODAY AND THE POTENTIAL EXISTS FOR A TORNADO OUTBREAK. A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE AREA UNTIL 9 AM BUT WILL LIKELY BE EXTENDED. .FLOODING...ADDITIONAL RAINFALL AMOUNTS OF 3 TO 6 INCHES TODAY WILL LIKELY RESULT IN FLOODING. A FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR THE ENTIRE AREA. .RIVER FLOODING...MODERATE FLOODING WILL CONTINUE ON THE SOUTH SANTEE RIVER NEAR JAMESTOWN. ADDITIONAL RISES ON RIVERS ARE LIKELY OVER THE COMING DAYS...ESPECIALLY IN SOUTHEAST GEORGIA. REFER TO RECENT RIVER FLOOD STATEMENTS AND RIVER FLOOD OUTLOOKS FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. .RIVER FLOODING...FLOODING WILL CONTINUE ALONG THE LOWER SANTEE RIVER INCLUDING JAMESTOWN THROUGH THE PERIOD. ADDITIONAL RIVERS MAY EXCEED FLOOD STAGE LATER THIS WEEK. PLEASE REFER TO THE LATEST RIVER FORECAST AND RIVER FLOOD OUTLOOKS FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE REQUIRED TODAY.
In the hours before
Special weather statement, Sep 27, 12:44 AM EDT, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1244 AM EDT MON SEP 27 2004 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-271300- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING... HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE... SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND... WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON... EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER... RIDGELAND...SAINT GEORGE AND WALTERBORO 1244 AM EDT MON SEP 27 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH UNTIL 9 AM MONDAY MORNING FOR THE FOLLOWING COUNTIES... IN SOUTHEAST SOUTH CAROLINA... ALLENDALE...BERKELEY...BEAUFORT...CHARLESTON...COLLETON... DORCHESTER...HAMPTON AND JASPER...INCLUDING THE ADJACENT COASTAL WATERS. IN SOUTHEAST GEORGIA... BRYAN...BULLOCH...CANDLER...CHATHAM...EFFINGHAM...EVANS... LIBERTY...JENKINS...LONG...MCINTOSH...SCREVEN AND TATTNALL... INCLUDING THE ADJACENT COASTAL WATERS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. ST
Special weather statement, Sep 27, 3:04 AM EDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 304 AM EDT MON SEP 27 2004 GAZ087-088-099>101-SCZ047-048-051-270900- BEAUFORT-BULLOCH-CANDLER-COASTAL JASPER-EFFINGHAM-INLAND JASPER- JENKINS-SCREVEN- INCLUDING THE CITIES OF...METTER...MILLEN...SPRINGFIELD... STATESBORO...SYLVANIA...BEAUFORT...HILTON HEAD ISLAND AND RIDGELAND 304 AM EDT MON SEP 27 2004 A BAND OF MODERATE TO HEAVY RAIN WILL MOVE ACROSS THE AREA BETWEEN 3 AND 5 AM. GENERAL RAINFALL AMOUNTS OF AROUND AN INCH ARE QUITE LIKELY. HOWEVER...ISOLATED AMOUNTS IN EXCESS OF THREE INCHES ARE POSSIBLE AND MAY RESULT IN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. IN ADDITION...WIND GUSTS NEAR 40 MPH ARE POSSIBLE WITH THE HEAVIEST RAIN. THIS COULD RESULT IN MINOR TREE DAMAGE AND SCATTERED POWER OUTAGES. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV...OR YOUR LOCAL NEWS SOURCE FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT WCHS.CSC.NOAA.GOV. A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. EMLAW
Special weather statement, Sep 27, 4:06 AM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 406 AM EDT MON SEP 27 2004 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-271300- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING... HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE... SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND... WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON... EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER... RIDGELAND...SAINT GEORGE AND WALTERBORO 406 AM EDT MON SEP 27 2004 A TORNADO WATCH REMAINS IN EFFECT UNTIL 9 AM EDT FOR THE FOLLOWING COUNTIES... IN SOUTHEAST SOUTH CAROLINA... ALLENDALE...BERKELEY...BEAUFORT...CHARLESTON...COLLETON... DORCHESTER...HAMPTON AND JASPER...INCLUDING THE ADJACENT COASTAL WATERS. IN SOUTHEAST GEORGIA... BRYAN...BULLOCH...CANDLER...CHATHAM...EFFINGHAM...EVANS... LIBERTY...JENKINS...LONG...MCINTOSH...SCREVEN AND TATTNALL... INCLUDING THE ADJACENT COASTAL WATERS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Sep 27, 5:30 AM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
530 AM EDT MON SEP 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 AM TROPICAL STORM TILLMAN 32.46N 81.11W
09/27/2004 JASPER SC EMERGENCY MNGR
TREES DOWN IN TILLMAN. TIME UNKNOWN.
0500 AM TROPICAL STORM LEVY 32.20N 81.03W
09/27/2004 JASPER SC EMERGENCY MNGR
TREES DOWN IN LEVY. TIME UNKNOWN.
&&
STThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 5:07 AM EDT | Tornado Warning | CHS | Allendale | 38 min |
| Sep 27, 5:37 AM EDT | Tornado Warning | CHS | Hampton | 38 min |
Nearby
Flash Flood Warnings in South Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.